fbpx

Amlodipine Then Furosemide Prescribing Cascade

amlodipine then furosemide

As a geriatric pharmacist, I can’t tell you the number of times I have seen amlodipine prescribed with the subsequent addition (usually a few weeks later) of furosemide. It is finally nice to have some solid evidence to back up what I have anecdotally seen in practice.

A recent study looked at over 40,000 patients and compared the frequency of diuretic prescriptions in patients who were started on a calcium channel blocker and those who didn’t start a CCB. There was a significant increase in the number of patients who were placed on diuresis following starting a calcium channel blocker.

If you are dispensing or prescribing a diuretic for a patient, please take a look and see if a calcium channel blocker has recently been started. In addition to not only starting this drug, recall that edema is typically a dose-dependent effect. Dose increases of a calcium channel blocker may also be the cause for a diuretic prescription.

It is also important to note that calcium channel blockers cause more fluid redistribution than retention, so using a diuretic in a situation where a patient is not going to be fluid overloaded is not typically appropriate.

Here are more common examples of the prescribing cascade like amlodipine then furosemide that I have seen in clinical practice.

Written By Eric Christianson

December 9, 2020

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories